Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 81, NWS Melbourne, FL

June 26, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 26, 1998, 7:50 PM EDT for Martin County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 7:50 PM EDT (23:50 UTC)
Expired
Jun 26, 1998, 8:50 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS01 KMLB 262351 RRA
SVRMLB
FLC085-270050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
750 PM EDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MARTIN COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 850 PM EDT

* AT 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM NORTH OF INDIANTOWN TO THE NORTHEAST SIDE
  OF LAKE OKEECHOBEE.  MOVEMENT WAS SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    INDIANTOWN BY 8 PM
    PORT MAYACA BY 815 PM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:48 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 26, 1:48 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT FRI JUN 26 1998

CURRENTLY...STORMS STARTING TO FIRE ALONG ECST C BRZ FROM INLAND
VOLUSIA COUNTY TO MLB. STORMS SHOWING LITTLE MOVEMENT BUT EXPECT
STORMS TO BEGIN MOVING SSW WITH TIME. SMOKE STILL OVER THE ENTIRE
REGION.

DISCUSSION...GUIDANCE INDICATE TROUGH OVER FA TO WEAKEN WIT TIME AND
A NEW LLVL TROUGH AXIS TO DEVELOP OVER THE GA/N FLA BY 36-48 HOURS.
THIS WILL ONCE AGAIN FORCE THE LLVL WINDS BACK TO A W COMP. HOWEVER
TIME SECTIONS SHOW THIS W FLOW TO BE VERY SHALLOW WITH NE TO N FLOW
ABOVE 800 MB.

REGARDING THE SMOKE...I STILL EXPECT IT TO REMAIN RELATIVELY THICK
OVER THE FA THROUGH THE NEXT 12-18 HOURS. SHOULD SEE SOME DECREASE IN
CONCENTRATION WITH TIME (EXCEPT VOLUSIA) AS WINDS WILL BECOME WEAK
TONIGHT. IF FLOW BECOMES WEST...MOST OF SMOKE WILL AFFECT VOLUSIA
COUNTY AND EXPECT THIS TO OCCUR TOMORROW MORNING. SMOKE SHOULD THEN
SHIFT BACK TO THE SW WITH TIME TOMMOROW AFTERNOON AS NE C BRZ
DEVELOPS WITH TIME. POPS ONCE AGAIN HIGHEST TOMORROW C AND S SECTIONS
WITH BETTER MOSITURE.

HODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.